Texas, 2006Hail in Texas, September 15, 2006
September 15, 2006 · NWS LUB · 6 events in 5 counties and zones
September 15 Severe Thunderstorm Event Summary: Scattered thunderstorms developed over the extreme southern panhandle and the South Plains of west Texas during the late afternoon and evening hours of the 15th. Several of these storms became severe and produced large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
September 15 Severe Thunderstorm Event Summary: Scattered thunderstorms developed over the extreme southern panhandle and the South Plains of west Texas during the late afternoon and evening hours of the 15th. Several of these storms became severe and produced large hail. No significant property or agricultural damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 15, 2:22 PM CST, 3 hours 38 minutes earlier.
Area forecast discussion, Sep 15, 2:22 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
322 PM CDT FRI SEP 15 2006
.SHORT TERM...
LOW LEVEL CONVERGENCE MAINTAINING HOPE OF THUNDERSTORM DEVELOPMENT
LATE THIS AFTERNOON WITHIN THE SURFACE TROUGH OF LOW PRESSURE ALONG
THE TEXAS-NEW MEXICO BORDER. TEMPERATURES AS OF 3 PM WERE STILL
CREEPING UP TOWARDS THE 86-88 DEGREE MARK NEEDED TO BREAK THROUGH THE
PESKY WARM LAYER AROUND 13000 FEET OFF THE GROUND. ANY STORMS THAT
EMERGE WILL REAP THE BENEFIT OF STRONG DEEP LAYER SHEAR AND ADEQUATE
CAPES FOR A THREAT OF FAST MOVING (TO THE NORTHEAST) SUPERCELLS.
LATEST DAY ONE CONVECTIVE OUTLOOK HAS EDGED SLIGHT RISK AREA FURTHER
SOUTH AND WEST TO COVER GREATER PART OF OUR AREA...ALTHOUGH THE
ABOVE MENTIONED CAP CREATES UNCERTAINTY OF STORMS INITIATING. OUR
PREVIOUS FORECAST STILL APPEARS VALID AND WAS LARGELY RETAINED FOR
TONIGHT AND SATURDAY AS THE UPPER LEVEL TROUGH AXIS DIPS DOWN INTO
THE SOUTHWEST AND A HEALTHY UPPER LEVEL JET CORE CROSSES JUST TO OUR
NORTH. VEERING FLOW ALOFT SATURDAY SHOULD PUSH BEST MOISTURE OVER
EASTERN ZONES BY AFTERNOON...AGAIN MUCH AS IN OUR PREVIOUS FORECAST.
WE MAY ALSO SEE ANOTHER MORNING STRATUS EVENT...PROBABLY BEST JUST
OFF THE CAPROCK. MIXING AND WARMING DOWNSLOPE COMPONENT SUPPORTS
TEMPERATURES SATURDAY IN THE 90S MOST PLACES. MCQUEEN
.LONG TERM...
SCATTERED CONVECTION MAY BE ONGOING AT THE BEGINNING OF THE PERIOD
SATURDAY EVENING AFTER FORMATION ALONG SFC TROUGH. AS THE NIGHT
PROGRESSES A COLD FRONT WILL AT LEAST TO THE DOORSTEP JUST NORTH
OF THE FCST AREA IF NOT INTO THE FCST AREA PER THE WRF. THIS
LATTER EVENT WILL KEEP A CHANCE OF PRECIP GOING ACROSS THE NERN
PART OF THE AREA THROUGH THE NIGHT. SOME CONCERN WITH HOW FAR
NORTH THE DEEP MOISTURE FROM TROPICAL STORM LANE WILL MAKE IT
BEFORE BEING SHUNTED EWD BY THE UPPER TROUGH CROSSING THE PLAINS.
MODELS SUGGEST SOME OF THIS MOISTURE MAY MAKE IT INTO THE SERN
THIRD OF THE AREA...POSSIBLY INTERACTING WITH EITHER THE ONGOING
EVENING CONVECTION OR POSSIBLE LATER CONVECTION ALONG THE
ENCROACHING COLD FRONT. IF IT DOES WE WILL HAVE SOME POTENTIAL FOR
SOME HEAVIER SHOWERS...BUT DEFINITELY NOT ENOUGH OF A THREAT TO
MENTION FURTHER ATTM. BUT IT DOES LEND CREDENCE TO CONTINUED
PRECIP THREAT ALONG THE SWD MOVING FRONT FROM LATE SATURDAY NIGHT
THROUGH SUNDAY.
TEMPS SUNDAY WITH THE FRONT MOVING THROUGH WILL SERVE AS THE OTHER
CHALLENGE...PARTICULARLY WITH SLIGHT DIFFERENCES WITH FRONTAL
TIMING. ALTHOUGH SOME DIFFERENCES BETWEEN THE WRF AND GFS THEIR
RESPECTIVE MOS GUIDANCE NUMBERS ARE VERY CLOSE AND SIMILAR TO
INHERITED FCST. WITH THIS CAN FIND NO REASON FOR SIGNIFICANT
ADJUSTMENT ATTM.
BEYOND SUNDAY THE PREVIOUS FCST LOOKS TO BE IN FINE SHAPE WITH
BENIGN WEATHER ANTICIPATED BEFORE THE NEXT FRONTAL INCURSION
AROUND THURSDAY OF NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 56 90 56 74 / 20 10 10 10
TULIA 63 91 59 76 / 20 20 10 10
PLAINVIEW 64 92 61 79 / 20 20 10 10
LEVELLAND 63 91 63 81 / 20 20 10 10
LUBBOCK 68 93 63 83 / 20 20 10 10
BROWNFIELD 66 94 66 85 / 20 10 10 10
CHILDRESS 69 95 65 80 / 20 20 20 20
SPUR 68 95 68 89 / 20 20 20 20
ASPERMONT 73 97 71 92 / 20 20 20 30
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
05/07
Hazardous weather outlook, Sep 15, 5:18 AM CST, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
618 AM CDT FRI SEP 15 2006
TXZ021>044-161130-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
618 AM CDT FRI SEP 15 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
CONVECTIVE
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECT TO DEVELOP ALONG A
SURFACE TROUGH LOCATED NEAR THE STATE LINE THIS AFTERNOON. MODERATE
INSTABILITY AND WIND SHEAR WILL ALLOW A FEW OF THESE STORMS TO
BECOME STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. THE
MOST LIKELY LOCATIONS TO EXPERIENCE THE STRONG STORMS WILL BE ALONG
AND WEST OF A BROWNFIELD TO ABERNATHY TO SILVERTON LINE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ON
SATURDAY AFTERNOON AS A DRYLINE TAKES SHAPE ACROSS THE CENTRAL
SOUTH PLAINS. AN APPROACHING PIECE OF JET ENERGY WILL HELP TO
ENHANCE ANY THUNDERSTORMS THAT DEVELOP ALONG THE DRYLINE. LARGE
HAIL AND DAMAGING WINDS ARE THE MAIN CONCERN. IF THESE STORMS CAN
DEVELOP THEY WILL OCCUR ALONG AND EAST OF A TULIA TO LUBBOCK TO
SILVERTON LINE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND SATURDAY.
In the hours before
Special weather statement, Sep 15, 5:35 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT...COR
NATIONAL WEATHER SERVICE LUBBOCK TX
635 PM CDT FRI SEP 15 2006
TXZ029-160045-
HALE-
INCLUDING THE CITY OF...PLAINVIEW
635 PM CDT FRI SEP 15 2006
...STRONG THUNDERSTORM TO AFFECT PLAINVIEW IN HALE COUNTY BETWEEN
635 AND 7 PM...
AT 630 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED ABOUT 5 MILES WEST OF PLAINVIEW MOVING
NORTHEAST AT 40 MPH. THE STORM WILL AFFECT THE CITY OF PLAINVIEW AND
PRODUCE BRIEF BUT STRONG WIND GUSTS UP TO 55 MPH...SMALL HAIL AND
BRIEF HEAVY DOWNPOURS.
IF THREATENING WEATHER APPROACHES YOUR AREA...SEEK SHELTER IN A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
KW
Hail, Hale
- When
- September 15, 6:00 PM CST
- Where
- Hale County, 6 mi N of Plainview
- Measured
- 1 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 34.283, -101.700
Motorists along Interstate 27 north of Plainview encountered quarter size hail. The report was relayed by the local broadcast media.
Hail, Swisher
- When
- September 15, 6:20 PM CST
- Where
- Swisher County, 16 mi ENE of Tulia
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.617, -101.500
The public reported nickel size hail in rural portions of northeastern Swisher County.
Hail, Hockley
- When
- September 15, 6:42 PM CST
- Where
- Hockley County, 4 mi SE of Anton
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.783, -102.117
A severe thunderstorm occurred over central Hockley County during the 18:00 CST hour. Skywarn Spotters reported nickel size hail along U.S. Highway 84 just southeast of Anton as the left-moving (anticyclonic) member of a storm-split moved north-northeastward.
Hail, Lubbock
- When
- September 15, 7:38 PM CST
- Where
- Lubbock County, 2 mi N of New Deal
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.767, -101.833
The right-moving (cyclonic) member of the former Hockley County storm produced hail ranging in size from pennies to quarters as it moved eastward over northern Lubbock County and southern Hale County.
Hail, Hale
- When
- September 15, 7:38 PM CST to 8:10 PM CST
- Where
- Hale County, Abernathy
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.833, -101.850
The right-moving (cyclonic) member of the Hockley County storm produced large hail up to the size of quarters as it moved eastward over northern Lubbock County and southern Hale County.
Hail, Terry
- When
- September 15, 8:55 PM CST to 9:00 PM CST
- Where
- Terry County, 4 mi W of Wellman
- Measured
- 0.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 33.050, -102.500
A local broadcast media storm chaser reported three-quarter inch diameter hail along a one half-mile stretch of Farm to Market Road 213 west of Wellman.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Nebraska, September 15, 2006$2.0 million · F0 · 28 events
- Tornado in Nebraska, September 15, 2006F2 · 1 event
- Flash Flood in New Jersey, September 15, 2006$750,000 · 1 event
- Tornadoes and Hail in Kansas, September 15, 2006$15,000 · F0 · 19 events
- Dense Fog in Wisconsin, September 15, 20069 events
- Dense Fog in Michigan, September 15, 20066 events
- Flash Flooding in New York, September 15, 20065 events
- Heavy Snow in Montana, September 15 to 17, 20064 events
- Frost and Freeze in Oregon, September 15, 20063 events
- Hail and Damaging Winds in Kansas, September 15, 200657 kt wind · 3 events
- Frost and Freeze in California, September 15, 20062 events
- High Wind in Utah, September 15, 200664 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532220, 5532221, 5532222, 5532223, 5532224, 5532219.